Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Austin/San Antonio, TX

April 18, 2006Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2006, 4:14 PM CDT for Gillespie County, Llano County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2006, 4:14 PM CDT (21:14 UTC)
Expired
Apr 18, 2006, 5:15 PM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Gillespie County, TX, Llano County, TX

The radar

The San Angelo radar (KSJT), 150 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 182123
SVREWX
TXC171-299-182215-
/O.NEW.KEWX.SV.W.0038.060418T2115Z-060418T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE
  LLANO

* UNTIL 515 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED 50 MILES SOUTHWEST OF LLANO OR 35 MILES     
  NORTHWEST OF KERRVILLE.  MOVEMENT IS NORTHEAST AT 20 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE THE CITIES OF LLANO AND     
  KINGLAND.  

LAT...LON 3060 9961 3037 9941 3065 9841 3091 9886

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:22 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
222 PM CDT TUE APR 18 2006

.DISCUSSION...
RECORD HEAT AND THE DRY LINE MAY HAVE THE SIDE EFFECT OF SOME
BRIEF BORDERLINE SEVERE WEATHER THIS AFTERNOON. LIFTED INDICES
OF -6 RUNNING FROM DRT TO BURNET AND CAPE FROM 1500-2000 IN THE
HILL COUNTRY AHEAD OF THE SLOWLY ADVANCING DRYLINE. CONVECTIVE
INHIBITION IS STILL FAIRLY STRONG...BUT TEMPS IN THE MID TO UPPER
90S ARE GETTING CLOSE TO BREAKING THE CAP. TCU NOTED ON LATEST VIS
IMAGERY ALONG THE DRYLINE FROM JCT TO MASON. RIGHT NOW FEEL THAT
CAP IS A BIT TOO STRONG FOR A LARGE NUMBER OF CELLS...BUT A FEW
SHOULD BE ABLE TO POP THROUGH AND BRIEFLY GO SEVERE WITH THE MAIN
THREAT BEING WIND GUSTS AND HAIL. FRONT/DRYLINE PUSHES FURTHER
INTO TEXAS ON WEDNESDAY BEFORE RETREATING WEDNESDAY NIGHT. AS IT
RETREATS...A VORT MAX SWEEPS THROUGH OVERHEAD. THIS WILL ADD LIFT
AND SPARK SOME SHOWER AND THUNDERSTORM ACTIVITY. SOUTHWEST FLOW
ALOFT WILL CONTINUE TO BRING IN VORTS DURING THE WEEKEND INTO
EARLY NEXT WEEK...BRINGING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE NOT YET GONE WHOLEHEARTEDLY WITH POPS AFTER
THURSDAY ATTM UNTIL WE CAN SIGNIFICANTLY BREAK THIS DRY PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  89  66  86 /  10  10  40  30
AUSTIN BERGSTROM INTL AIRPORT  65  89  66  87 /  10  10  40  30
DEL RIO INTL AIRPORT           69  93  70  87 /  10  10  40  30
SAN ANTONIO INTL AIRPORT       65  90  68  83 /  10  10  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STRAUB
Hazardous weather outlook, Apr 18, 12:06 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
1206 PM CDT TUE APR 18 2006

TXZ171>173-183>194-202>209-217>225-228-191100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1206 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. SOME OF THE STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY. SOME OF THESE STORMS MAY BE SEVERE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:29 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano61 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningEWXGillespie48 min
Apr 18, 6:13 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr47 min
Apr 18, 6:14 PM CDTSevere Thunderstorm WarningEWXGillespie46 min
Apr 18, 6:34 PM CDTSevere Thunderstorm WarningEWXBlanco, Llano56 min
Apr 18, 6:38 PM CDTFlash Flood WarningEWXGillespie3 hr
Apr 18, 6:58 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.